Hail, Pecos
- When
- May 26, 2:30 PM CST
- Where
- Pecos County, 35 mi SSE of Ft Stockton
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.417, -102.633
A traveler on U.S. Highway 285 reported golfball size hail.
Supercell thunderstorms again developed along a dryline over parts of the west Texas Permian Basin and the Lower Trans Pecos during the afternoon and evening of the 26th. Up to three storms resulted in large hail, including giant hail in eastern Martin County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Supercell thunderstorms again developed along a dryline over parts of the west Texas Permian Basin and the Lower Trans Pecos during the afternoon and evening of the 26th. Up to three storms resulted in large hail, including giant hail in eastern Martin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 26, 1:32 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 232 PM CDT WED MAY 26 2004 .SHORT TERM... 18Z SFC OBS SHOW DRYLINE SLOWLY MIXING EWD...AND EAST OF A CNM-MRF LINE. 12Z KMAF SOUNDING SHOWS RELATIVELY UNSTABLE AMS...W/CAPES OF 3000-4000+ J/KG AND SUFFICIENT SHEAR SUCH THAT ISOLD SVR T-STORMS WILL BE POSSIBLE THIS EVENING ALONG THE DRYLINE. MODELS PROGS DEVELOP GOOD MSTR CONVERGENCE AXIS FM THE WRN LOW ROLLING PLAINS SW INTO THE BIG BEND...ALONG W/FAVORABLE H7 TEMPS FOR CONVECTIVE DEVELOPMENT. ABUNDANT AFTERNOON INSOLATION WILL QUICKLY ERODE THE CAP...IF NOT ALREADY...AS A BRIEF CELL ALREADY DEVELOPED NRN LEA COUNTY. GFS STILL HAS THE BEST HANDLE ON THE DRYLINE/LOW LVL MSTR...SO WILL ORIENT GRIDS ALONG THOSE LINES. WILL STICK CLOSE TO PERSISTENCE ON OVERNIGHT TEMPS. .LONG TERM... AN UPPER LEVEL LOW OVER THE DESERT SOUTHWEST WILL TRANSLATE EAST TOWARD THE FORECAST AREA THURSDAY. SURFACE LOW PRESSURE WILL DEVELOP ACROSS THE EASTERN PANHANDLE...WITH THE SURFACE TROUGH AXIS EXTENDING SOUTH THROUGH THE WESTERN LOW ROLLING PLAINS AND THE LOWER TRANS PECOS REGION. THE BEST MOISTURE AND INSTABILITY WILL BE LOCATED ACROSS THE EASTERN PORTION OF THE FORECAST AREA THURSDAY AFTERNOON AND EVENING. THE BEST LIFT/DIFFLUENCE ALOFT FROM THE APPROACHING UPPER SYSTEM WILL TRANSLATE ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN LATE THURSDAY AFTERNOON. AT THIS TIME IT APPEARS THE BEST CHANCES FOR CONVECTION WILL BE SITUATED ACROSS THE PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS. WILL KEEP TSRA POPS IN THE CHANCE CATEGORY OVER THESE AREAS...WITH MORE ISOLATED COVERAGE EXPECTED ACROSS WESTERN AREAS WHERE THE AIRMASS WILL BE DRIER. SOME STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE AGAIN...MAINLY ACROSS THE EASTERN THIRD OF THE AREA...WHERE AFTERNOON CAPE VALUES MAY EXCEED 2000 J/KG EAST OF THE DRYLINE...AND MID LEVEL WIND SPEEDS/SHEAR PROFILES WILL INCREASE DURING THE AFTERNOON AND EVENING (SEE SWODY2 FOR FURTHER DETAILS). EXPECT WIND SPEEDS TO INCREASE ACROSS THE GUADALUPE MOUNTAINS THURSDAY AFTERNOON AND EVENING AS SUBSIDENCE INCREASES BEHIND THE UPPER TROUGH. WE WILL CONTINUE TO MONITOR FOR A POTENTIAL BRIEF HIGH WIND EVENT IN THIS AREA. THUNDERSTORM CHANCES WILL PERSIST THROUGH THURSDAY NIGHT MAINLY ACROSS THE EAST AS THE UPPER TROUGH CONTINUES TO TRACK EAST. THE UPPER LOW WILL PASS NORTHEAST OF THE AREA FRIDAY...WITH WEAK SHORTWAVE RIDGING RETURNING IN ITS WAKE. A BROAD MID LEVEL TROUGH WILL TRANSLATE ACROSS THE NORTHERN STATES THROUGH THE WEEKEND. THIS FEATURE MAY SEND A WEAK COLD FRONT SOUTH TOWARD THE AREA SUNDAY AFTERNOON...BUT THE FRONT MAY ONLY MAKE IT AS FAR SOUTH AS THE NORTHERN COUNTIES. WE WILL CONTINUE A DRY FORECAST TUESDAY AND WEDNESDAY AS LONG RANGE MODELS DEPICT MID LEVEL RIDGING TAKING SHAPE OVER MUCH OF THE SOUTHWEST CONUS...INCLUDING WEST TX AND SOUTHEAST NM BY WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 93 66 94 / 10 30 30 0 CARLSBAD NM 63 90 63 97 / 0 20 20 0 DRYDEN TX 72 95 69 94 / 0 20 20 0 FORT STOCKTON TX 70 95 65 97 / 10 20 20 0 GUADALUPE PASS TX 64 85 61 88 / 0 20 20 0 HOBBS NM 66 92 62 94 / 0 20 30 0 MARFA TX 58 85 55 89 / 10 20 10 0 MIDLAND INTL AIRPORT TX 71 93 66 95 / 10 30 30 0 ODESSA TX 69 94 66 97 / 10 30 30 0 WINK TX 69 98 66 101 / 10 20 30 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...RED FLAG WARNING GUADALUPE MOUNTAINS UNTIL 00Z. NM...RED FLAG WARNING GUADALUPE MOUNTAINS UNTIL 00Z. && 44/21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 123 PM CDT WED MAY 26 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 123 PM CDT (1223 PM MDT) WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY OVER THE BIG BEND...UPPER TRANS PECOS...STOCKTON PLATEAU...PERMIAN BASIN...AND WESTERN LOW ROLLING PLAINS. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING AND GUSTY WINDS. SOME THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS THURSDAY AFTERNOON. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. && THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf. 44
The Midland/Odessa radar (KMAF), 175 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
3 hail. Local standard time, as filed.
A traveler on U.S. Highway 285 reported golfball size hail.
A motorist traveling on State Route 176 in eastern Martin County reported grapefruit size hail just west of the Martin/Howard County line. No reports of damage were received.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394347, 5394348, 5394349.